Michigan, 2003

Winter Storm in Michigan, March 3 to 4, 2003

March 3 to 4, 2003 · NWS MQT · 2 events in 2 counties and zones

A deepening area of low pressure crossed Minnesota and northern Wisconsin during the afternoon of March 3rd and entered Upper Michigan that evening. Light snow spread from west to east across the Upper Peninsula.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

A deepening area of low pressure crossed Minnesota and northern Wisconsin during the afternoon of March 3rd and entered Upper Michigan that evening. Light snow spread from west to east across the Upper Peninsula. Cold air moving over the open waters of Lake Michigan created conditions favorable for lake enhancement that afternoon and evening across eastern Delta County and southern Schoolcraft County. In addition, strong south winds brought local near-blizzard conditions to lakeshore areas along highway US-2 between Rapid River and Manistique with the combination of heavy snow and blowing snow. As the low moved east during the evening, winds shifted southwest by midnight ending the lake enhanced heavy snow. Nine inches of snow fell in 12 hours just north of Manistique. The Michigan State Police Post at Gladstone reported that the strong winds and blowing snow frequently produced visibilities of a quarter of a mile or less along Highway US-2 and lasted for nearly 5 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Mar 3, 4:00 PM EST, 5 hours earlier.

Area forecast discussion, Mar 3, 4:00 PM EST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EST MON MAR 3 2003

LOW PRESSURE CENTERED IN MINNESOTA CONTINUES TO PRESS EAST/SOUTHEAST
THIS AFTERNOON WITH BEST PRESSURE FALLS IN NORTHWESTERN WISCONSIN.
AREA OF LIGHT SNOW PROGRESSING EASTWARD AHEAD OF LOW WITH GENERALLY
1-3 SM VIS ACROSS CWFA. AFTER SOME DISORGANIZATION TO LAKE
MICHIGANS DOMINANT MID LAKE LES BAND EARLY THIS AFTERNOON...IT HAS
REFORMED TO THE EAST OF KGRB CWFA AND IS HEADING NORTH...KEEPING
THREAT OF LCLY HEAVY SNOW AND GUSTY WINDS ALONG US-2 THROUGH THIS
EVENING.

SHORT TERM FORECAST CONCERN IS SNOW TRENDS AND LAKE MI ENHANCEMENT.

LK ENHANCEMENT STILL ON TRACK...STRONG SOUTHERLY FLOW HAS DEVELOPED
AHEAD OF APPROACHING LOW PRESSURE. THE GREATEST THREAT FOR HEAVY
SNOW REMAINS BETWEEN RAPID RIVER AND MANISTIQUE...PER ETA/RUC 950 MB
CONVERGENCE AND WIND FIELD. IN ADDITIONAL...GUSTY SOUTH WINDS
(INCREASING TO 35 KT) IN EXPOSED AREAS NEAR THE LAKE WILL CAUSE
BLOWING SNOW OFF OF LAKE ICE. THIS IN COMBINATION WITH FALLING SNOW
WILL MAKE LOCAL BLIZZARD CONDITIONS ALONG THE LAKESHORE. WITH
EXTENSIVE ICE COVERAGE...HEAVIER SNOW WILL NOT MAKE IT FAR ENOUGH
INLAND TO INCLUDE NRN SCHOOLCRAFT COUNTY AND SW LUCE COUNTY...SO
SNOW ADVYS REMAIN SUFFICIENT FOR THESE AREAS WITH GREATEST AMOUNTS
SOUTH OF M-28. STORM TOTAL ACCUMULATIONS OF UP TO 10 INCHES OF SNOW
LOCALLY FROM RAPID RIVER TO GULLIVER....WITH ANOTHER INCH OR TWO
ELSEWHERE ACROSS CWFA THIS EVENING. ALL MODEL GUIDANCE AGREES ON
ENDING PRECIPITATION BY 06Z IN THE WEST AND 12Z IN THE EAST.
OVERNIGHT LOWS WILL RANGE FROM THE LOWER TEENS IN LAKE MICHIGAN
INFLUENCED AREAS TO THE SINGLE DIGITS ELSEWHERE UNDER A CLOUDY SKY.

LOW CLOUD DECK HANGS ON THROUGH TOMORROW AFTERNOON WITH A FEW
FLURRIES IN THE MORNING...THEN A FEW BREAKS MAY APPEAR LATE AS HIGH
PRESSURE BUILDS ACROSS THE NORTHERN GREAT LAKES PER ETA GUIDANCE.
HIGH TEMPERATURES WILL BE SIMILAR TO TODAYS GENERALLY IN THE UPPER
SINGLE DIGITS/LOWER TEENS. THIS SEEMS REASONABLE GIVEN UPSTREAM
OBSERVATIONS IN NORTH DAKOTA AND MINNESOTA SHOWING CEILINGS OF 3KT
FT OR LESS WITH TEMPERATURES IN THE UPPER SINGLE DIGITS/LOWER TEENS.

CVKING

LONG TERM...
QUIET WEATHER CONTINUES FROM TUE NIGHT INTO WED NIGHT AS HIGH
PRESSURE ACROSS THE AREA. COLDER WEATHER LOOKS TO CONTINUE...BUT
FLOW STARTS TO BECOME ZONAL ON THURSDAY. CLIPPER TYPE SYSTEM COMING
IN FOR THURSDAY WITH A CHANCE OF SNOW. KEPT WITH COLDER TEMPS WITH A
MODIFYING TREND BEGINNING ON THURSDAY. WENT CLOSE TO AVN MOS
GUIDANCE AS THIS HAS BEEN THE COLDEST GUIDANCE AND HAS DONE BETTER.
PERSISTENCE IS THE WAY TO GO WITH THIS FORECAST.

IN THE EXTENDED...ECMWF/UKMET/AVN/MRF ALL SHOW FLOW BECOMING MORE
ZONAL WITH TIME. MOST OF NORTH AMERICA REMAINS IN A BROAD 500 MB
TROUGH. NUMEROUS SHORTWAVES ARE MOVING THROUGH THE TROUGH AND WILL
CONTINUE TO AFFECT UPPER MICHIGAN THROUGH THE EXTENDED FORECAST.
WITH THESE SHORTWAVES...THERE WILL BE CHANCE OF SNOW EVERY SINGLE
DAY. COLD TEMPERATURES WILL ALSO CONTINUE...BUT FLOW IS SLIGHTLY
MORE ZONAL WHICH WILL NOT LEAD TO REALLY COLD TEMPS LIKE THIS
MORNING. TEMPS WILL CONTINUE TO BE BELOW NORMAL. CANADIAN ENSEMBLES
FAIRLY SIMILAR...SO CONFIDENCE IN EXTENDED CONTINUES TO BE ABOVE
NORMAL. NEXT COLD SHOT ARRIVES SUNDAY...BUT WILL NOT BE AS COLD.
WILL HOWEVER GO BELOW MOS GUIDANCE AND HAVE LOWS IN THE TEENS BELOW
ZERO MONDAY AS AIRMASS WILL CONTINUE TO BE COLD AND 1000-500
THICKNESS GETS DOWN NEAR 500 DM.

.MQT...WINTER STORM WARNING THROUGH MIDNIGHT MIZ013-014.
       SNOW ADVISORY THROUGH MIDNIGHT MIZ007-085.

MICHELS
Hazardous weather outlook, Mar 3, 4:00 PM EST, 5 hours before
MIZ001>007-009>014-084-085-041300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
400 PM EST MON MAR 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

TWO TO LOCALLY SIX INCHES OF NEW SNOWFALL CAN BE EXPECTED ACROSS
EASTERN DELTA AND SOUTHERN SCHOOLCRAFT COUNTY THIS EVENING WITH
CONSIDERABLE BLOWING AND DRIFTING SNOW. NEAR WHITE OUT CONDITIONS
ARE EXPECTED THIS EVENING ALONG US-2 BETWEEN RAPID RIVER AND
GULLIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/MQT (ALL LOWER CASE)

CVKING

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Delta

When
March 3, 9:00 PM EST to March 4, 2:00 AM EST
Where
Delta forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

Winter Storm, Schoolcraft

When
March 3, 10:00 PM EST to March 4, 2:00 AM EST
Where
Schoolcraft forecast zone
Reported by
DEPT OF HIGHWAYS
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346820, 5346821.